Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 95, NWS New Orleans, LA

June 5, 2004Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 5, 2004, 5:31 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2004, 5:31 PM CDT (22:31 UTC)
Expired
Jun 5, 2004, 6:30 PM CDT
In force
59 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Saint Tammany Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WUUS54 KLIX 052231
SVRNEW
LAC103-052330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
531 PM CDT SAT JUN 5 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF COVINGTON

* UNTIL 630 PM CDT

* AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM JUST NORTHWEST COVINGTON. THE STORM WAS NEARLY 
  STATIONARY.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3057 9027 3040 9020 3044 8990 3070 9000

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:31 PM CDT, 4 hours earlier.

Area forecast discussion, Jun 5, 1:31 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
131 PM CDT SAT JUN 05 2004

THIS AFTERNOON WE HAVE A SURFACE BOUNDARY STRETCHING FROM
WEST-CENTRAL THROUGH EXTREME SOUTHEASTERN LOUISIANA INTO THE
CHANDELEUR ISLANDS...PROVIDING A FOCUS FOR SHOWER/THUNDERSTORM
DEVELOPMENT.  WARM...MOIST AIR REMAINS IN PLACE WITH LI/S IN THE -8
TO -10 RANGE IN THE SOUTHERN AND SOUTHWESTERN PORTION OF THE PCWA.
ALOFT NORTHWEST FLOW CONTINUED ACROSS THE AREA WITH A SHORTWAVES
OVER OUR COASTAL WATERS AND NORTH-CENTRAL TEXAS.

OVER THE NEXT FEW DAYS THE SURFACE BOUNDARY WILL WEAKEN AS THE
SHORTWAVES MOVE ACROSS THE AREA IN THE NORTHWEST FLOW.  ON MONDAY WE
SHOULD BEGIN TO TRANSITION TO SOUTHERLY/SOUTHWESTERLY FLOW ALOFT.
THUS POPS WILL BE A LITTLE HIGHER THROUGH TOMORROW.  MOST OF THE
WORKWEEK SHOULD SEE POPS NEAR CLIMO WITH THE MAIN INFLUENCE BEING
THE SEA BREEZE.

&&

PRELIMINARY POINT NUMBERS...
MCB 68 86 69 89 / 30 50 20 30
BTR 70 86 70 89 / 30 50 20 30
MSY 74 86 74 90 / 30 50 20 30
GPT 72 85 73 87 / 30 50 20 30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
LA AND MS COASTAL WATERS...NONE.

&&

25
Hazardous weather outlook, Jun 5, 11:00 AM CDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT SAT JUN 5 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-061200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST AND EAST-CENTRAL
LOUISIANA THROUGH THIS AFTERNOON. SEVERE THUNDERSTORMS ARE NOT
EXPECTED. HOWEVER OCCASIONAL LIGHTNING...WIND GUSTS GENERALLY 30 TO
40 MPH...AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH ANY OF THE
STORMS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THURSDAY. A FEW STORMS
MAY BECOME STRONG TO MARGINALLY SEVERE WITH THE POTENTIAL FOR
HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY OUTFLOW WINDS MAINLY
DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

25

In the hours before

Special weather statement, Jun 5, 4:07 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
407 PM CDT SAT JUN 5 2004

LAZ049-057>060-065-052215-
ASCENSION-ST CHARLES-ST JAMES-ST JOHN THE BAPTIST-UPPER LAFOURCHE-
UPPER TERREBONNE-
407 PM CDT SAT JUN 5 2004

...STRONG THUNDERSTORMS CONTINUE OVER THE RIVER PARISHES...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM JUST EAST OF GONZALES TO LAPLACE
THEN EXTENDING SOUTH ACROSS ST. JAMES AND ST. CHARLES PARISHES TO
JUST NORTH OF THIBODAUX.

WIND GUSTS OF 35 TO 45 MPH...FREQUENT LIGHTNING...PEA TO MARBLE
SIZE HAIL...RAINFALL OF 2 TO 2.5 INCHES PER HOUR CAN
BE EXPECTED WITH THE STRONGER THUNDERSTORMS THROUGH 515 PM.
LOCALIZED STREET FLOODING CAN BE EXPECTED DUE TO HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS WEATHER THREAT.
Special weather statement, Jun 5, 4:24 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
424 PM CDT SAT JUN 5 2004

LAZ037-038-048-050-052231-
EAST BATON ROUGE-LIVINGSTON-ST HELENA-TANGIPAHOA-
424 PM CDT SAT JUN 5 2004

...STRONG THUNDERSTORMS CONTINUE FROM NORTH OF BATON ROUGE TO
SOUTHERN LIVINGSTON PARISH...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS FROM NEAR ZACHARY TO EAST OF DENHAM
SPRINGS TO NEAR SPRINGFIELD. THE THUNDERSTORMS WERE MOVING EAST
AROUND 25 MPH.

THESE THUNDERSTORMS WILL CONTINUE TO AFFECT LIVINGSTON...EAST BATON
ROUGE...ST. HELENA...AND TANGIPAHOA PARISHES THROUGH 530 PM.

WIND GUSTS OF 35 TO 45 MPH...FREQUENT LIGHTNING...PEA TO MARBLE
SIZE HAIL...RAINFALL OF 2 TO 2.5 INCHES PER HOUR CAN
BE EXPECTED WITH THE STRONGER THUNDERSTORMS.
LOCALIZED STREET FLOODING CAN BE EXPECTED DUE TO HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS WEATHER THREAT.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:21 PM CDTSpecial Marine WarningLIX114 min
Jun 5, 4:33 PM CDTSevere Thunderstorm WarningLIXSaint Charles, Saint John the Baptist42 min
Jun 5, 4:41 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Livingston, Tangipahoa49 min
Jun 5, 5:39 PM CDTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana66 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.